Today's Paper Arkansas News Public Notices Elections Core Values Newsletters Sports Archive Obits Puzzles Opinion Story Ideas
ADVERTISEMENT
ADVERTISEMENT

Three Narcan doses required after Fort Smith officer's fentanyl exposure

by NWA Democrat-Gazette | September 3, 2021 at 7:02 a.m.
An opiod overdose kit. (NWA Democrat-Gazette/FILE PHOTO)

FORT SMITH -- A generous supply of Narcan helped save a police officer's life Wednesday, according to the department.

An officer became unresponsive after coming into contact with fentanyl, a synthetic opioid, about 2 p.m. during a multiagency narcotics investigation, Police Department spokesman Aric Mitchell wrote in a news release Wednesday.

The officer, whose name wasn't released, was given two doses of Narcan nasal spray, and, although it didn't produce the "desired results," that changed when he received a third dose intravenously. Narcan, the name brand of the drug naloxone, reverses the effects of an opioid overdose.

The officer is recovering after being taken to a local hospital, according to Mitchell.

"We are grateful for this outcome, especially knowing the tragic possibilities of a fentanyl exposure," Mitchell said.

He said the First Presbyterian Church of Fort Smith provided the department a $15,840 grant in August 2020, which allowed it to equip its officers and detectives with Narcan.

Print Headline: Three Narcan doses required after officer's fentanyl exposure

ADVERTISEMENT

Sponsor Content

ADVERTISEMENT
ADVERTISEMENT